Tennessee, 2011

Damaging Winds in Tennessee, June 21, 2011

June 21, 2011 · NWS MRX · 20 events in 15 counties and zones

A boundary across the area triggered thunderstorms during the evening hours. Many of the storms reported damaging thunderstorm wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$315,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the area triggered thunderstorms during the evening hours. Many of the storms reported damaging thunderstorm wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 21, 12:18 PM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 21, 12:18 PM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
218 PM EDT TUE JUN 21 2011

.SHORT TERM (TONIGHT AND WEDNESDAY)...UPPER RIDGE DAMPENING DOWN AS
A COLD FRONT APPROACHES THE AREA.  SCATTERED CONVECTION OVER MIDDLE
TN WILL MOVE EAST INTO THE MRX CWA THIS EVENING.  ADDITIONAL
WIDESPREAD CONVECTION IS EXPECTED ON WEDNESDAY AS THE FRONT MOVES
IN.  WITH GOOD LOW LEVEL MOISTURE AND AN UNSTABLE AIR MASS IN PLACE
...THERE WILL BE THE POTENTIAL FOR A FEW OF THESE STORMS BECOME
STRONG...POSSIBLY SEVERE.  ALSO...WITH ABUNDANT RECENT RAINFALL
...ADDITIONAL HEAVY RAINS COULD CAUSE LOCALIZED FLOODING.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...GREAT LAKES UPPER LOW
WILL EXTEND A TROUGH AXIS SOUTHWARD INTO THE FORECAST AREA INTO
SATURDAY. A FRONTAL BOUNDARY WILL LINGER IN THE VICINITY AS
WELL...WHICH SHOULD LEAD TO A PROLONGED PERIOD OF AT LEAST SCATTERED
ORGANIZED CONVECTION. TWEAKED A FEW POP AND WEATHER GRIDS FOR THESE
PERIODS...BUT PREVIOUS GRIDS WERE GENERALLY ON TRACK.

UPPER LEVEL FLOW IS SOMEWHAT DIFFLUENT OR WEAK TROUGH LINGERING ON
SUNDAY...SO I HAD TO FILL IN ANY DRY PERIODS WITH SLIGHT CHANCE TO
CHANCE POPS OUT THROUGH MONDAY. WILL INTRODUCE NEW DAY 7 (TUESDAY)
WITH SLIGHT CHANCE DAYTIME POPS FOR NOW.

AS FOR TEMPERATURES...TRENDED TOWARD THE GFSX MOS THROUGH THE
FORECAST PERIOD...WHICH IS NEAR SEASONAL NORMS. THE 21/12Z GFSX MOS
WAS QUITE CLOSE TO 21/00Z GUIDANCE...SO ANY CHANGES TO MAX/MIN TEMPS
WAS VERY MINIMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  71  86  69  89  69 /  50  70  50  40  30
KNOXVILLE AIRPORT, TN    69  85  68  86  67 /  50  60  60  40  30
OAK RIDGE, TN            69  85  67  86  67 /  50  60  50  40  30
TRI CITIES AIRPORT, TN   67  83  64  84  61 /  50  60  70  40  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB/TG
Hazardous weather outlook, Jun 21, 1:40 AM CST, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 AM EDT TUE JUN 21 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-220800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
340 AM EDT TUE JUN 21 2011 /240 AM CDT TUE JUN 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS THE CUMBERLAND
PLATEAU AND ALONG AND SOUTH OF INTERSTATE 40 BY LATE AFTERNOON. DUE
TO TEMPERATURES EXPECTED TO RISE INTO THE LOWER TO MID 90S AND A
MODERATELY UNSTABLE ATMOSPHERE...A FEW OF THE STORMS COULD BECOME
STRONG. ANY THREATS FOR HAZARDOUS WEATHER WILL BE FREQUENT
LIGHTNING...BRIEF GUSTY WINDS AROUND 40 MPH...AND BRIEF VERY HEAVY
RAINFALL.

AS A COLD FRONT BEGINS TO HEAD TOWARD THE REGION BY TONIGHT...THERE
WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS TOWARD EARLY WEDNESDAY
MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS THE COLD FRONT APPROACHES THE AREA ON WEDNESDAY...MORE NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED. SOME STORMS COULD BECOME SEVERE
BY WEDNESDAY AFTERNOON AND EVENING...WITH THE POTENTIAL FOR DAMAGING
WINDS... LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

OTHERWISE...ISOLATED TO SCATTERED THUNDERSTORMS DO REMAIN IN THE
FORECAST FOR JUST ABOUT EVERY DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY WEDNESDAY.

TT

In the hours before

Special weather statement, Jun 21, 10:58 AM CST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1258 PM EDT TUE JUN 21 2011

TNZ082-083-211800-
BLEDSOE TN-RHEA TN-
1158 AM CDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE AND RHEA COUNTIES UNTIL
100 PM CDT/200 PM EDT/...

AT 1154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PIKEVILLE...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SPRING CITY...
EVENSVILLE...MELVINE AND GRANDVIEW.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

MJB
Special weather statement, Jun 21, 12:30 PM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT TUE JUN 21 2011

TNZ040>043-073-074-211915-
COCKE SMOKY MOUNTAINS TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NORTHWEST
GREENE TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST GREENE TN-
230 PM EDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...SEVIER AND COCKE
COUNTIES UNTIL 315 PM EDT...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PARROTTSVILLE TO 11
MILES EAST OF GATLINBURG...AND MOVING NORTHEAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...CANEY BRANCH...
HARTFORD...CEDAR CREEK...DEL RIO AND ROUND MOUNTAIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Jun 21, 3:26 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 PM EDT TUE JUN 21 2011

TNZ067-082>084-212215-
BLEDSOE TN-MEIGS TN-RHEA TN-ROANE TN-
526 PM EDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR MEIGS...BLEDSOE...ROANE AND RHEA
COUNTIES UNTIL 615 PM EDT/515 PM CDT/...

AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF SPRING CITY...OR 12 MILES
NORTHEAST OF PIKEVILLE...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROCKWOOD...GRANDVIEW
AND EAGLE FURNACE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

GH

The radar

The Northeast Alabama radar (KHTX), 59 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
June 21, 4:20 PM CST to 4:30 PM CST
Where
Marion County, Whitwell
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.200, -85.530

Law enforcement personnel reported many trees and powerlines downed by thunderstorm wind in Whitwell.

Thunderstorm Wind, Sequatchie

When
June 21, 4:40 PM CST to 4:50 PM CST
Where
Sequatchie County, Dunlap
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.380, -85.380

Emergency management personnel reported several trees and powerlines downed by thunderstorm wind in Dunlap.

Thunderstorm Wind, Hamilton

When
June 21, 5:40 PM EST to 5:50 PM EST
Where
Hamilton County, Chattanooga
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.050, -85.280

Law enforcement personnel reported several trees downed by thunderstorm wind in Chattanooga.

Thunderstorm Wind, Hamilton

When
June 21, 5:50 PM EST to 6:00 PM EST
Where
Hamilton County, Soddy Daisy
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.280, -85.170

Law enforcement personnel reported several trees downed by thunderstorm wind in Soddy Daisy.

Thunderstorm Wind, Bradley

When
June 21, 6:26 PM EST to 6:40 PM EST
Where
Bradley County, Charleston
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
35.280, -84.770

Amateur radio personnel reported several trees downed by thunderstorm wind in Charleston.

Thunderstorm Wind, McMinn

When
June 21, 6:29 PM EST to 6:40 PM EST
Where
McMinn County, Etowah
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
35.330, -84.530

Amateur radio personnel reported several trees downed by thunderstorm wind in Etowah.

Thunderstorm Wind, Monroe

When
June 21, 6:40 PM EST to 6:50 PM EST
Where
Monroe County, Sweetwater
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
35.600, -84.470

Amateur radio personnel reported many trees and powerlines downed by thunderstorm wind in Sweetwater.

Thunderstorm Wind, Loudon

When
June 21, 7:00 PM EST to 7:10 PM EST
Where
Loudon County, Lenoir City
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.780, -84.270

Law enforcement personnel reported numerous trees downed by thunderstorm wind in Lenoir City.

Thunderstorm Wind, Union

When
June 21, 7:20 PM EST to 7:35 PM EST
Where
Union County, Maynardville
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.250, -83.800

Emergency management personnel reported numerous trees downed by thunderstorm wind countywide.

Thunderstorm Wind, Blount

When
June 21, 7:20 PM EST to 7:30 PM EST
Where
Blount County, Maryville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
35.750, -83.970

A NWS employee reported 1 tree and several large limbs downed by thunderstorm wind in Maryville.

Thunderstorm Wind, Blount

When
June 21, 7:20 PM EST to 7:22 PM EST
Where
Blount County, Maryville
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.750, -83.970

A NWS employee reported an estimated thunderstorm wind gust at 60 mph (52 knots) in Maryville.

Thunderstorm Wind, Knox

When
June 21, 7:21 PM EST to 7:40 PM EST
Where
Knox County, Knoxville
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
35.970, -83.930

Amateur radio personnel reported several trees and limbs downed by thunderstorm wind in Knoxville.

Thunderstorm Wind, Knox

When
June 21, 7:30 PM EST to 7:40 PM EST
Where
Knox County, Knoxville
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
35.970, -83.930

Amateur radio personnel reported numerous trees downed by thunderstorm wind in Knoxville. Wind also downed a tree on a house.

Thunderstorm Wind, Hamblen

When
June 21, 7:45 PM EST to 7:55 PM EST
Where
Hamblen County, 5 mi SW of Morristown
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.169, -83.343

A trained spotter reported a few trees downed by thunderstorm wind in the Talbott area.

Thunderstorm Wind, Grainger

When
June 21, 7:55 PM EST to 8:05 PM EST
Where
Grainger County, Rutledge
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.280, -83.500

A trained spotter reported numerous trees downed by thunderstorm wind in Rutledge.

Thunderstorm Wind, Hamblen

When
June 21, 8:00 PM EST to 8:10 PM EST
Where
Hamblen County, Morristown
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.220, -83.280

Law enforcement personnel reported numerous trees downed by thunderstorm wind in Morristown.

Thunderstorm Wind, Washington

When
June 21, 8:06 PM EST to 8:20 PM EST
Where
Washington County, Gray
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.420, -82.470

Law enforcement personnel reported numerous trees downed by thunderstorm wind in Gray.

Thunderstorm Wind, Sullivan

When
June 21, 8:12 PM EST to 8:20 PM EST
Where
Sullivan County, Colonial Hgts
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.480, -82.500

Law enforcement personnel reported several trees downed by thunderstorm wind in Colonial Heights.

Thunderstorm Wind, Sullivan

When
June 21, 8:20 PM EST to 8:30 PM EST
Where
Sullivan County, Blountville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.530, -82.330

Law enforcement personnel reported several trees downed by thunderstorm wind in Blountville.

Thunderstorm Wind, Johnson

When
June 21, 10:00 PM EST to 10:10 PM EST
Where
Johnson County, Butler
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.350, -82.030

Law enforcement personnel reported a few trees downed by thunderstorm wind in the Butler area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316026, 316029, 316032, 316045, 316048, 316050, 316053, 316054, 316056, 316057, 316063, 316067, 316068, 316069, 316071, 316073, 316075, 316077, 316078, 316084.